Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 29, NWS Tucson, AZ

July 25, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2019, 3:55 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 3:55 PM MST (22:55 UTC)
Expired
Jul 25, 2019, 4:45 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS55 KTWC 252255
SVRTWC
AZC019-252345-
/O.NEW.KTWC.SV.W.0029.190725T2255Z-190725T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
355 PM MST Thu Jul 25 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 445 PM MST.

* At 354 PM MST, a severe thunderstorm was located near Tanque Verde,
  or 14 miles northeast of Davis-Monthan Air Force Base, moving west
  at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail along with heavy 
           rain.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tanque Verde, Saguaro National Park East, Seven Falls and Sabino 
  Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 11065 3232 11053 3221 11071 3242 11087
TIME...MOT...LOC 2254Z 075DEG 11KT 3234 11072 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
973 
WWUS55 KTWC 252318
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
418 PM MST Thu Jul 25 2019

AZC019-252345-
/O.CON.KTWC.SV.W.0029.000000T0000Z-190725T2345Z/
Pima-
418 PM MST Thu Jul 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 417 PM MST, a severe thunderstorm was located over Sabino Canyon
Recreation Area, or 11 miles northeast of Tucson, moving west at 10
mph.

HAZARD...60 mph wind gusts and penny size hail along with heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tanque Verde, Saguaro National Park East and Seven Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 11065 3232 11053 3221 11071 3242 11087
TIME...MOT...LOC 2317Z 079DEG 10KT 3234 11079 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
641 
WWUS55 KTWC 252341
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
441 PM MST Thu Jul 25 2019

AZC019-252350-
/O.EXP.KTWC.SV.W.0029.000000T0000Z-190725T2345Z/
Pima-
441 PM MST Thu Jul 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 445 PM MST...
        
The storm which prompted the warning near Sabino Canyon and Seven 
Falls has weakened and moved out of the area. Therefore, the warning 
will be allowed to expire.  However heavy rain is still possible 
with this thunderstorm.

LAT...LON 3244 11065 3232 11053 3221 11071 3242 11087
TIME...MOT...LOC 2340Z 075DEG 11KT 3232 11086 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:28 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Jul 25 2019

.SYNOPSIS...Isolated showers and thunderstorms through the evening
hours today. Thereafter, a subtle shift in the weather pattern will
result in limited thunderstorm activity the Friday through the
weekend. However, an upswing in thunderstorms will return early next
week. High temperatures will trend upward through Saturday followed
by moderating temperatures early next week.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
mainly in the mountains of southeast Arizona early this afternoon. A
few have managed to track westward into the valleys, especially in
Cochise county. Still expecting further development of thunderstorms
this afternoon and continuing through the evening hours. Ample
moisture supported locally heavy rainfall. In fact, a rain gauge on
Mount Lemmon reported over one inch of rain in less than one hour.
In addition to the heavy downpour potential, wet microbursts will be
possible in the valleys again today. Thereafter, the upper high that
has been centered over the Four Corners region will shift south to a
position over east-central Arizona by tomorrow morning. Models
progged the upper high to become centered over the state this
weekend. This will result in somewhat limited thunderstorm activity
and hotter daytime temperatures. However, models showed the upper
high becoming reestablished over the Four Corners area early next
week. That said, there should be an upswing in thunderstorm activity
again early next week with high temperatures moderating a bit.

&&

.AVIATION...Valid through 27/00Z.
Isolated -TSRA/-SHRA continuing into the evening, mainly to the
south and west of KTUS. The bulk of -TSRA/-SHRA should end around
26/06Z. Expect FEW-SCT clouds 10k-14k ft MSL throughout the period
with a SCT-BKN deck at 25k ft MSL this afternoon and evening. Gusty
outflow winds occur near thunderstorms, otherwise, winds wly/nwly
this afternoon at 6-10 knots. After 26/06Z winds will be variable
less than 6 knots again. Thunderstorm and shower chances decrease
for Friday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated thunderstorms and showers continue into the
evening, mainly to the south and west of Tucson. White Mountains
will likely see scattered coverage. Thunderstorm and shower chances
decrease Friday afternoon and are expected to the south of Tucson,
Cochise County, and the White Mountains. This weekend into early
next week more moisture will be in place leading to isolated to
scattered thunderstorms from central Pima County eastward. Near
thunderstorms winds will be gusty and erratic. Otherwise, 20-foot
winds will be primarily terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 3:30 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
330 PM MST Thu Jul 25 2019

AZZ504-507-508-513-514-252315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
330 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 415 PM MST...

At 328 PM MST, Doppler radar was tracking strong thunderstorms near
and northwest of Benson, moving west at 15 mph.

Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with these storms.

Locations impacted include...
Benson, St. David, Kartchner Caverns State Park, Saguaro National
Park East and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11020 3193 10990 3177 11048 3222 11058
TIME...MOT...LOC 2228Z 088DEG 12KT 3201 11029

Meyer
Special weather statement, Jul 25, 3:54 PM MST, 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Thu Jul 25 2019

AZZ503-515-252345-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
354 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Arivaca, or 15 miles west of Tubac, moving northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arivaca and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 11117 3153 11121 3153 11139 3162 11165
      3187 11141 3163 11117
TIME...MOT...LOC 2254Z 124DEG 14KT 3158 11131

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Jul 24, 5:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Jul 24, 6:02 PM MSTDust Storm WarningTWCPima, Pinal67 min
Jul 24, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 24, 7:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Jul 25, 3:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 25, 3:34 PM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jul 25, 3:54 PM MSTSpecial Weather StatementTWC51 min
Jul 25, 4:00 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 25, 4:04 PM MSTFlash Flood WarningTWCPima116 min
Jul 25, 4:20 PM MSTSpecial Weather StatementTWCPima40 min
Jul 25, 4:37 PM MSTAreal Flood AdvisoryTWCPima73 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.